Texas, 2009

High Wind in Texas, April 1, 2009

April 1, 2009 · NWS MAF · 5 events in 4 counties and zones

Very windy conditions developed over the Guadalupe Mountains, Davis Mountains and portions of the Permian Basin on April 1, 2009 as an upper level shortwave trough approached the region from the west. A very tight pressure gradient combined with a strong mid-level jet resulting in high winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Very windy conditions developed over the Guadalupe Mountains, Davis Mountains and portions of the Permian Basin on April 1, 2009 as an upper level shortwave trough approached the region from the west. A very tight pressure gradient combined with a strong mid-level jet resulting in high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 4:09 AM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 1, 4:09 AM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 AM CDT WED APR 1 2009

.DISCUSSION...
SEE LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AREAWIDE THROUGH THE NEXT 24 HOURS
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.  SOUTHWEST WINDS HOWEVER
WILL INCREASE TO THE 25 TO 35KT RANGE THIS AFTERNOON AND AFFECT
ALL TAF SITES.  GUSTS OF 40 TO 45KT WILL ALSO BE POSSIBLE AT
ALL TAF SITES...ESPECIALLY IN THE 01/21Z TO 02/01Z TIME FRAME.
BLOWING DUST COULD DROP VISIBILITIES TO THE MVFR CATEGORY AT
KCNM...KPEQ AND KINK.  WINDS WILL SHIFT TO THE NORTHWEST BEHIND A
COLD FRONT THIS EVENING WITH SPEEDS OF 15 TO 25 KT LIKELY
AFFECTING ALL TAF SITES OVERNIGHT.  67

&&

.PREV DISCUSSION... /ISSUED 513 AM CDT WED APR 1 2009/

DISCUSSION...
THE MAIN HIGHLIGHTS FOR THE SHORT TERM FORECAST INCLUDE STRONG WINDS
AND EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT.

WATER VAPOR IMAGERY AND RUC 500 MB ANALYSIS SHOW A SHORTWAVE TROUGH
BEGINNING TO DEEPEN IN THE VICINITY OF ID/UT/WY EARLY THIS MORNING.
THIS FEATURE WILL CONTINUE TO DEEPEN AND CARVE ACROSS THE ROCKY
MOUNTAINS TODAY...BEFORE THE FEATURE BECOMES COMPACT AND EJECTS
ACROSS THE PANHANDLE/RED RIVER VALLEY OF TEXAS TONIGHT. STRONG WEST
TO NORTHWEST MID LEVEL WINDS WILL TRANSLATE ACROSS OUR FORECAST AREA
TODAY AND TONIGHT AROUND THE BASE OF THIS UPPER LEVEL SYSTEM. IN
ADDITION...SURFACE LOW PRESSURE WILL DEEPEN ACROSS THE TEXAS
PANHANDLE THIS AFTERNOON...WITH THE ASSOCIATED TROUGH AXIS EXTENDING
SOUTHWARD ACROSS THE PERMIAN BASIN INTO THE TRANS PECOS REGION. THE
SURFACE GRADIENT WILL TIGHTEN ALONG THE TROUGH AXIS THIS AFTERNOON.
THE STRONGEST WINDS TODAY AND TONIGHT WILL NATURALLY OCCUR IN THE
GUADALUPE...DELAWARE...AND DAVIS MOUNTAIN RANGES...AND HAVE UPGRADED
TO A HIGH WARNING FOR THESE RANGES THROUGH EARLY THURSDAY MORNING.
CROSS SECTIONAL DATA OF OMEGA AND PROGGED MID LEVEL WIND SPEEDS
SUPPORT A RESPECTABLE HIGH WIND EVENT IN THE MOUNTAINS...WITH WIND
GUSTS 70+ MPH POSSIBLE. ALSO...THE COMBINATION OF STRONGER WINDS
ALOFT MIXING DURING PEAK HEATING AND THE TIGHTENING SURFACE GRADIENT
SUPPORT VERY WINDY CONDITIONS ACROSS MUCH OF THE FORECAST AREA
DURING THE MIDDLE TO LATE AFTERNOON HOURS GOING INTO THE EVENING. A
HIGH WIND EVENT APPEARS LIKELY IN THE EDDY COUNTY PLAINS OF
SOUTHEAST NEW MEXICO AND ALSO ACROSS THE VAN HORN/HIGHWAY 54
CORRIDOR...SO HAVE UPGRADED TO A HIGH WIND WARNING ACROSS THOSE
LOCATIONS THIS AFTERNOON AND EVENING. WE HAVE ALSO CONTINUED THE
WIND ADVISORY FOR THE PERMIAN BASIN...TRANS PECOS REGION AND THE
MARFA PLATEAU THIS AFTERNOON AND EVENING.

AS THE SHORTWAVE TROUGH EJECTS ACROSS THE PANHANDLE TONIGHT...A COLD
FRONT WILL SWEEP ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN
LATE TONIGHT. A TIGHT PRESSURE GRADIENT BEHIND THIS FEATURE WILL
LIKELY BRING CONTINUED ADVISORY LEVEL WINDS ACROSS LEA COUNTY AND
THE NORTHERN BASIN...SO WE WILL EXTEND THE WIND ADVISORY ACROSS
THOSE LOCATIONS UNTIL 5 AM CDT THURSDAY MORNING. MODELS DO INDICATE
SOME MID LEVEL MOISTURE AND LIFT WRAPPING AROUND THE EJECTING SYSTEM
TONIGHT. A FEW SPRINKLES CANNOT BE RULED OUT OVER THE NORTHERN
BASIN...BUT GENERALLY THINK POPS ARE TOO LOW TO MENTION.
TEMPERATURES WILL BE COOLER BEHIND THE FRONT THURSDAY.

THROUGH THE EXTENDED...WE WILL BE WATCHING ANOTHER DEEPENING UPPER
LEVEL STORM SYSTEM ACROSS NV/UT VICINITY FRIDAY. THIS FEATURE IS
PROGGED TO LIFT ACROSS THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS
SATURDAY. STRONG MID LEVEL WINDS WILL RETURN ON THE BASE OF THIS
SYSTEM...PARTICULARLY GOING INTO SATURDAY...WHEN ANOTHER HIGH
WIND/WIND ADVISORY AND CRITICAL FIRE WEATHER EVENT COULD OCCUR
AGAIN. MEDIUM RANGE MODELS INDICATE THAT SHORTWAVE RIDGING WILL
BRIEFLY BUILD IN LATE SUNDAY INTO MONDAY...BEFORE ANOTHER POTENT
STORM SYSTEM MOVES ACROSS THE ROCKIES AND CENTRAL PLAINS TUESDAY
INTO WEDNESDAY. THIS SYSTEM WILL LIKELY BRING YET MORE WIND CONCERNS
BY THE MIDDLE OF NEXT WEEK.

TEMPERATURES WILL BE WARM FRIDAY AND SATURDAY...COOLER SUNDAY AND
MONDAY FOLLOWING FRONTAL PASSAGE. TEMPERATURES SHOULD MODIFY GOING
INTO TUESDAY AND WEDNESDAY. NO PRECIPITATION IS EXPECTED THROUGH THE
EXTENDED FORECAST.

FIRE WEATHER...
ANOTHER POTENTIALLY DANGEROUS FIRE WEATHER DAY WILL AFFECT SOUTHEAST
NEW MEXICO AND WEST TEXAS TODAY AS A POTENT UPPER LEVEL STORM SYSTEM
DROPS SOUTHEASTWARD TOWARD THE REGION...THEN OVER THE TEXAS
PANHANDLE TONIGHT.  RECOVERY THIS MORNING WILL ONLY BE POOR TO FAIR
AREAWIDE.  AT LEAST 25 MPH SUSTAINED 20 FOOT WINDS ARE EXPECTED OVER
SOUTHEAST NEW MEXICO AND WEST TEXAS.  THE GUADALUPE AND DAVIS
MOUNTAINS MAY VERY WELL SEE SUSTAINED WINDS OF 40 TO 50 MPH AND
GUSTS OVER 75 MPH.  EDDY COUNTY IN NEW MEXICO...AND THE VAN HORN
AND  HIGHWAY 54 CORRIDOR IN WEST TEXAS COULD SEE SUSTAINED WINDS OF
30 TO 40 MPH AND GUSTS TO AROUND 60 MPH.  ALL OF THESE AREAS COULD
EXPERIENCE EXTREME FIRE WEATHER CONDITIONS AS ONE HOUR FUEL
MOISTURES WILL BE AS LOW AS 1 TO 2 PERCENT.  AN EXTREME FIRE DANGER
RATING EXISTS OVER THE REST OF THE AREA...SO ANY FIRES THAT START
WILL SPREAD RAPIDLY NO MATTER THE LOCATION.

SOUTHWEST TO WEST WINDS WILL PREVAIL ACROSS THE AREA THROUGH 02/00Z
WITH WINDS TURNING TO THE NORTHWEST OVERNIGHT BEHIND A PACIFIC COLD
FRONT.  RECOVERY WILL BE SLOW AS THE AIRMASS BEHIND THE FRONT IS
VERY DRY.  SINCE WIND SPEEDS COULD REMAIN AT OR ABOVE 20 MPH OR
GREATER OVER THE FORECAST AREA THROUGH 02/06Z...THE RED FLAG WARNING
WILL BE EXTENDED UNTIL 02/06Z AREAWIDE.  THEREAFTER...RH/S ARE
EXPECTED TO INCREASE ABOVE 15 PERCENT...BUT RECOVERY WILL BE POOR IN
THE GUADALUPE MOUNTAINS AND MOST LOCATIONS SOUTH OF INTERSTATE
20...AND ONLY POOR TO FAIR OVER THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS.

MINIMUM AFTERNOON RH/S THURSDAY WILL DROP TO THE 5 TO 15 PERCENT
RANGE AREAWIDE.  HOWEVER...ONLY ISOLATED LOCATIONS IN THE GUADALUPE
MOUNTAINS COULD SEE SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER.
WILL FOREGO ISSUANCE OF A FIRE WEATHER WATCH THERE FOR NOW.
RECOVERY THURSDAY NIGHT WILL BE POOR TO FAIR AREAWIDE AS SOUTHERLY
WINDS STAY IN THE 5 TO 15 MPH RANGE THURSDAY NIGHT.  A FIRE WEATHER
WATCH WILL BE ISSUED FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS FRIDAY AFTERNOON WHERE 20 FOOT WIND SPEEDS OF 20 MPH
OR GREATER ARE EXPECTED.  LOW LEVEL MOISTURE COULD INCREASE OVER THE
PERMIAN BASIN FRIDAY NIGHT AND RESULT IN FAIR TO GOOD RECOVERY.
POOR TO FAIR RECOVERY IS EXPECTED OVER THE REST OF THE AREA.
ANOTHER EXTREMELY CRITICAL FIRE WEATHER DAY IS EXPECTED SATURDAY AS
ANOTHER POTENT UPPER SYSTEM PASSES BY THE AREA AND WINDY CONDITIONS
AND VERY LOW RH ARE EXPECTED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 4 AM MDT THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM MDT THURSDAY FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 11 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... CRANE...ECTOR...GLASSCOCK...
     LOVING...MARFA PLATEAU...MIDLAND...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...UPTON...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 AM CDT /4 AM MDT/ THURSDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     RED FLAG WARNING UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM CDT THURSDAY FOR
     THE FOLLOWING ZONES... ANDREWS...BORDEN...DAWSON...GAINES...
     HOWARD...MARTIN...MITCHELL...SCURRY.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

67/21
Hazardous weather outlook, Apr 1, 2:08 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CDT WED APR 1 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
408 AM CDT WED APR 1 2009 /308 AM MDT WED APR 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS OF 40 TO 55 MPH AND GUSTS AROUND 75 MPH WILL
AFFECT THE GUADALUPE AND DAVIS MOUNTAINS TODAY AND TONIGHT.  A HIGH
WIND WARNING IS IN EFFECT FOR BOTH AREAS THROUGH TONIGHT.  HIGH
WINDS WILL ALSO AFFECT EDDY COUNTY IN NEW MEXICO AND THE VAN HORN
AND HIGHWAY 54 CORRIDOR WHERE WINDS OF 35 TO 45 MPH AND GUSTS AROUND
60 MPH COULD OCCUR.  A HIGH WIND WARNING IS IN EFFECT IN THESE
LOCATIONS FROM THIS MORNING UNTIL THIS EVENING.

SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...WILL AFFECT
LOCATIONS ALONG AND NORTH OF A MARFA TO FORT STOCKTON TO BIG LAKE
LINE TODAY.  WINDS WILL SHIFT TO THE NORTHWEST BEHIND A COLD FRONT
TONIGHT WITH 25 TO 35 MPH WIND SPEEDS EXPECTED THROUGH THE NIGHT
OVER PORTIONS OF THE PERMIAN BASIN.  A WIND ADVISORY IS IN EFFECT
FOR ALL OF THESE LOCATIONS TODAY AND TONIGHT.

DRY FUELS AND RELATIVE HUMIDITY VALUES GENERALLY LESS THAN 10
PERCENT WILL COMBINE WITH THE WINDY CONDITIONS TO PRODUCE EXTREMELY
CRITICAL FIRE WEATHER CONDITIONS AREAWIDE TODAY AND TONIGHT.  A RED
FLAG WARNING IS IN EFFECT FOR SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS COULD AFFECT THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS FRIDAY...WITH AN EXTREMELY
CRITICAL FIRE WEATHER DAY POSSIBLE AREAWIDE SATURDAY.  HIGH WINDS
COULD ALSO OCCUR IN THE GUADALUPE AND DAVIS MOUNTAINS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 1, 10:00 AM MST to 10:15 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 1, 10:50 AM MST to 10:55 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
April 1, 4:15 PM CST to 4:20 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency

High Wind, Borden

When
April 1, 10:40 PM CST to 10:45 PM CST
Where
Borden forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

High Wind, Winkler

When
April 1, 10:47 PM CST to 10:50 PM CST
Where
Winkler forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164032, 164033, 164035, 164036, 164034.